Alert archive / Arizona / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

July 17, 2003Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2003, 3:26 PM MST for Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 3:26 PM MST (22:26 UTC)
Expired
Jul 17, 2003, 4:00 PM MST
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS55 KVEF 172226
SVRVEF
AZC015-172300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM MST THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 400 PM MST

* AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR ABOUT 16 MILES
  NORTH OF VALENTINE...MOVING NORTHWEST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL CENTRAL MOHAVE COUNTY THROUGH 400 PM MST

STRONG AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3550 11358 3567 11350 3588 11403 3567 11414

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM MST, 41 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT THU JUL 17 2003

.SYNOPSIS...A MOIST SOUTHEAST FLOW AROUND A HIGH PRESSURE SYSTEM
OVER COLORADO WILL KEEP ISOLATED...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
THROUGH THE WEEKEND.

.DISCUSSION...THIS AFTERNOONS CONVECTION SO FAR BEING CONFINED TO
MAINLY MOJAVE/CLARK/LINCOLN CNTY AND ALTHOUGH SOME EXPANSION LIKELY
LATER THIS AFTERNOON AND EVENING...OVERALL CONDITIONS HAVE
STABILIZED SOMEWHAT FROM WEDNESDAY AFTERNOON. 12Z PROGS HAD FAIRLY
GOOD HANDLE ON THIS WITH ISOLATED COVERING THE SITUATION WELL INTO
THIS EVENING. RIDGE OVER COLORADO PROGGED TO SHIFT TO MORE 4 CORNERS
AREA BY LATE SATURDAY AND INTO SUNDAY. REMANENTS OF CLAUDETTE
SHIFTING WEST ACROSS SOUTHERN ARIZONA TO INCREASE MOISTURE OVER THE
SOUTHERN PORTION OF THE CWA ON FRIDAY. PW VALUES INCREASE OVER MUCH
OF THE EXTREME SOUTHERN PORTION OF CWA WITH 1.5+ INCHES ALONG THE
LOWER COLORADO RIVER. THIS COMBINED WITH DECREASING STABILITY AND
THETA-E VALUES INCREASING FROM TODAY POINTS TO A MORE ACTIVE DAY
AGAIN TOMORROW. BY SATURDAY...GFS INDICATING A DRYING TREND WITH
FEED FROM CLAUDETTE AND GULF OF CALIFORNIA TAPPING OUT AND FURTHERS
THIS TREND INTO SUNDAY. HOWEVER...PLENTY OF MOISTURE TO REMAIN OVER
THE AREA WITH RELATIVELY LIGHT FLOW ALOFT UNDER RIDGE AND OBVIOUS
DAYTIME HEATING TO KEEP ISOLATED CONVECTION MENTIONED THROUGH THE
WEEKEND. CLOUD COVER WILL BE A MAJOR FACTOR IN TEMP FORECASTING NEXT
COUPLE OF DAYS WITH BEST BET BEING NEAR NORMAL INTO THE WEEKEND AND
WILL TREND THIS DIRECTION.

EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT IN RETROGRADING THE
HIGH CENTER OVER SOUTHWEST ARIZONA AND SOUTHERN NEVADA MONDAY AND
TUESDAY. EXPECT THE MOIST SOUTHEAST/SOUTH FLOW TO BE SHUNTED WITH
MAINLY DRY AIR OVER THE REGION. GIVEN THE TIME OF YEAR WILL NOT
REMOVE ALL THE MOISTURE AND WILL KEEP ANY MENTION OF THUNDERSTORMS
OVER THE FAVORED HIGHER TERRAIN. MODELS SHOW THE HIGH TO POSITION
BACK OVER THE 4 CORNERS REGION WEDNESDAY AND THURSDAY WHICH SHOULD
ALLOW MOISTURE TO WORK BACK INTO THE AREA...SO WILL ONCE AGAIN ADD
SLIGHT CHANCE OF THUNDERSTORMS BACK INTO THE FORECAST.

.LAS...NONE.

JENSEN/GORELOW
Hazardous weather outlook, Jul 17, 5:30 AM MST, 9 hours 56 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-180030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 AM PDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS
EVENING OVER THE REGION. SOME OF THE STORMS MAY PRODUCE WIND GUSTS
UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY BUT WILL BE
GREATEST ON FRIDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...BUT LOCALLY GUSTY WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE...
PARTICULARLY ON FRIDAY ALONG AND SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

HARRISON

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:06 PM MSTSevere Thunderstorm WarningVEFMohave54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.